Alert archive / Colorado / High Wind Watches in 2016

High Wind Watch 5, NWS Denver/Boulder, CO

November 27, 20167 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Nov 27, 2016, 3:54 AM MST for 7 counties in Colorado. It took effect at Nov 27, 2016, 6:00 PM MST. It was in force for 56 min.

The area

The counties it named.

The facts

Issued
Nov 27, 2016, 3:54 AM MST (10:54 UTC)
In effect from
Nov 27, 2016, 6:00 PM MST
Expired
Nov 27, 2016, 6:56 PM MST
In force
56 min
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO

The radar

The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4102 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WWUS75 KBOU 271054
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
354 AM MST SUN NOV 27 2016

COZ035-036-271900-
/O.NEW.KBOU.HW.A.0005.161128T0100Z-161128T0700Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING THE CITIES OF ESTES PARK, GLENDEVEY, NEDERLAND, 
RED FEATHER LAKES, BAILEY, CENTRAL CITY, EVERGREEN, GEORGETOWN, 
IDAHO SPRINGS, AND WESTCREEK
354 AM MST SUN NOV 27 2016

...HIGH WIND WATCH IN EFFECT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WATCH, WHICH IS IN EFFECT THIS EVENING. 

* TIMING...STRONG WINDS WILL DEVELOP BY THIS EVENING BEHIND A
  STORM SYSTEM THAT WILL PASS TO THE NORTH AND EAST LATE THIS
  AFTERNOON.

* WINDS...WEST WINDS 25 TO 45 MPH ARE EXPECTED WITH SOME GUSTS TO
  75 MPH POSSIBLE.  

* IMPACTS...LIGHTWEIGHT AND HIGH PROFILE VEHICLES SHOULD USE
  CAUTION ESPECIALLY ALONG NORTH TO SOUTH ORIENTED ROADWAYS
  INCLUDING THE PEAK TO PEAK HIGHWAY, FROM BLACKHAWK TO ESTES 
  PARK, AND HIGHWAY 287 NORTH OF FORT COLLINS TO THE WYOMING 
  STATELINE. BE PREPARED FOR STRONG AND SUDDEN CROSSWINDS.

PRECAUTIONARY/PREPAREDNESS
ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 50 MPH...OR GUSTS OF
75 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST 
FORECASTS.

&&

$$
3 follow-up statements
331 
WWUS75 KBOU 271926
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1226 PM MST SUN NOV 27 2016

COZ035-036-280330-
/O.CON.KBOU.HW.A.0005.161128T0100Z-161128T0700Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING THE CITIES OF ESTES PARK, GLENDEVEY, NEDERLAND, 
RED FEATHER LAKES, BAILEY, CENTRAL CITY, EVERGREEN, GEORGETOWN, 
IDAHO SPRINGS, AND WESTCREEK
1226 PM MST SUN NOV 27 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT MST TONIGHT...

* TIMING...STRONG WINDS WILL DEVELOP BY THIS EVENING BEHIND A 
  STORM SYSTEM THAT WILL PASS TO THE NORTH AND EAST LATE THIS 
  AFTERNOON. 

* WINDS...WEST WINDS 25 TO 45 MPH ARE EXPECTED WITH SOME GUSTS 
  TO 75 MPH POSSIBLE. 

* IMPACTS...LIGHTWEIGHT AND HIGH PROFILE VEHICLES SHOULD USE 
  CAUTION ESPECIALLY ALONG NORTH TO SOUTH ORIENTED ROADWAYS 
  INCLUDING THE PEAK TO PEAK HIGHWAY, FROM BLACKHAWK TO ESTES 
  PARK, AND HIGHWAY 287 NORTH OF FORT COLLINS TO THE WYOMING 
  STATELINE. BE PREPARED FOR STRONG AND SUDDEN CROSSWINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 50 MPH...OR GUSTS OF
75 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
660 
WWUS75 KBOU 272247
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
347 PM MST SUN NOV 27 2016

COZ035-036-280700-
/O.CON.KBOU.HW.A.0005.161128T0100Z-161128T0700Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING THE CITIES OF ESTES PARK, GLENDEVEY, NEDERLAND, 
RED FEATHER LAKES, BAILEY, CENTRAL CITY, EVERGREEN, GEORGETOWN, 
IDAHO SPRINGS, AND WESTCREEK
347 PM MST SUN NOV 27 2016

...HIGH WIND WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* TIMING...STRONG WINDS WILL CONTINUE TO INCREASE DURING THE LATE
  AFTERNOON AND EVENING HOURS BEHIND A STORM SYSTEM THAT WILL 
PASS TO THE NORTH AND EAST LATE THIS AFTERNOON. 

* WINDS...WEST WINDS 25 TO 45 MPH ARE EXPECTED WITH SOME GUSTS 
  TO 75 MPH POSSIBLE. 

* IMPACTS...LIGHTWEIGHT AND HIGH PROFILE VEHICLES SHOULD USE 
  CAUTION ESPECIALLY ALONG NORTH TO SOUTH ORIENTED ROADWAYS 
  INCLUDING THE PEAK TO PEAK HIGHWAY, FROM BLACKHAWK TO ESTES 
  PARK, AND HIGHWAY 287 NORTH OF FORT COLLINS TO THE WYOMING 
  STATELINE. BE PREPARED FOR STRONG AND SUDDEN CROSSWINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 50 MPH...OR GUSTS OF
75 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
842 
WWUS75 KBOU 280156
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
656 PM MST SUN NOV 27 2016


COZ035-036-280300-
/O.CAN.KBOU.HW.A.0005.000000T0000Z-161128T0700Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
656 PM MST SUN NOV 27 2016

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DENVER HAS CANCELLED THE HIGH
WIND WATCH. 

WINDS OF 25 TO 35 MPH WITH GUSTS TO 60 MPH WILL STILL OCCUR IN
SOME AREAS HOWEVER THE THREAT OF DAMAGING WINDS HAS DIMINISHED.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Nov 27, 3:53 AM MST, 1 minute earlier.

Area forecast discussion, Nov 27, 3:53 AM MST, 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
353 AM MST Sun Nov 27 2016

.SHORT TERM...(Today and tonight)
Issued at 244 AM MST Sun Nov 27 2016

An increasing southwesterly flow aloft will continue over the cwa
this morning, ahead of a 150 kt jet max near the Four Corners
Region. This feature will translate eastward across Colorado and
kick an upper level trough across northern Colorado by 18z today.
There will be a brief period of moderate mid and upper level QG
ascent passing across the cwa through midday. By this afternoon,
increasing subsidence developing with the flow aloft transitioning
to west/northwesterly. In the mountains, snow will increase in
coverage this morning and continue through the afternoon. Across
the northeast plains there will be enough moisture, lift and
instability around with the passage of the trough to warrant at
a slight chance of showers mainly in the morning. By late this
afternoon and evening, spatial cross-sections indicate a fairly
strong mountain wave developing between 00z-06z this evening. The
shear profile is strongest around 03z with a cross-mtn component
of 65 kt around 700 mb. Have opted to issued a High Wind Watch
for the Front Range Foothills this evening with some gusts to 75
mph possible. Across the Urban Corridor and Northeast Plains,
gusty westerly winds late this afternoon and evening in the 40-50
mph range. The stronger gusts should start to taper off after 03z.
Late this afternoon and evening, weakening QG ascent in the high
country will be replaced by better cold air advection and an
improved orographic component as the ridgetop winds will be
west/northwesterly. No changes at this time regarding the Winter
Storm Warnings and Advisories.

.LONG TERM...(Monday through Saturday)
Issued at 244 AM MST Sun Nov 27 2016

Northwest flow aloft will prevail over the Central Rockies Monday
and Tuesday. At ridge top level, westerly winds will be 25 to 40
knots Monday morning. This combined with lapse rates of 6-8 C/KM is
expected to produce orographic snow over the mountains. A short
wave trough embedded in the flow aloft may enhance snow late
Monday and Monday night. Ridge top flow turns northwesterly behind
the trough. In addition to this, cold air advection will help
steepen lapse rates a little more. Plan on keep the winter weather
hi-lites as is. North-northwest flow will weaken, but there
should be enough moisture to keep snow showers going Tuesday.

For the Front Range and eastern plains, windy conditions are
expected Monday and Tuesday. The westerly downslope component is
expected to keep it dry Monday. It will turn cooler Tuesday
behind the trough. Flow turns more northerly and could see a few
light snow showers on the plains Tuesday.

It starts to dry out Tuesday night and Wednesday with a weak
ridge progged to be over the state Thursday. Other than a few
mountain snow showers Tuesday night, and then late Thursday dry
conditions are expected.

For Friday and Saturday, models show an upper level trough diving
south across the western CONUS. The GFS is farther east than the
other models and shows a period of snow across the area. Other
models have this trough too far west to affect the area. For now,
will go with low pops for the mountains and keep the lower
elevations dry. With the lack of any strong warm air advection,
expect temperatures to remain below normal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 244 AM MST Sun Nov 27 2016

Light winds this morning as a weak circulation evident over
southeastern Weld County. Will stick with primarily west/northwest
winds at KDEN and KBJC with south/southwest winds at KAPA.
Stronger winds will develop this afternoon following the passage
of the upper trough axis and intensification of the surface
pressure gradient this aftn and evening. Strong westerly winds at
KDEN and KAPA in the 21-03z windows with gusts 40-45kt, even
stronger gusts to 55 kts possible at KBJC. VFR expected through
the period, but could see bkn cigs dropping down 060-080 agl
through 18z with a brief rain/snow shower.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Watch this evening for COZ035-036.

Winter Weather Advisory from 6 AM this morning to 5 AM MST
Tuesday for COZ033-034.

Winter Storm Warning from 6 AM this morning to 5 AM MST Tuesday
for COZ031.

&&

SHORT TERM...Cooper
LONG TERM...Meier
AVIATION...Cooper
Hazardous weather outlook, Nov 26, 10:46 AM MST, 17 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1046 AM MST SAT NOV 26 2016

COZ030>051-271800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1046 AM MST SAT NOV 26 2016

...NEXT STORM SYSTEM TO MOVE INTO COLORADO ON SUNDAY WITH SNOW IN
THE MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE DRY AND MILD TODAY WITH TEMPERATURES AROUND 60 DEGREES
OVER LOWER ELEVATIONS AND 30S AND 40S IN THE MOUNTAINS. SNOW WILL
DEVELOP OVER THE MOUNTAINS LATER TONIGHT WITH AN APPROACH OF
A PACIFIC STORM SYSTEM. THE BRUNT OF THE HEAVIER SNOWFALL WILL BE
ON SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL RETURN TO THE MOUNTAINS SUNDAY WITH ACCUMULATIONS OF 2
TO 6 INCHES POSSIBLE. WINDY CONDITIONS ARE EXPECTED TO DEVELOP
ACROSS THE MOUNTAINS AND FOOTHILLS SUNDAY NIGHT INTO MONDAY
MORNING. THE WINDS COMBINED WITH SNOW COULD PRODUCE AREAS OF
BLOWING AND DRIFTING ACROSS HIGHER MOUNTAIN PASSES. PERIODS OF
SNOW WILL CONTINUE THROUGH MONDAY NIGHT AND TAPER OFF TUESDAY AS
SEVERAL DISTURBANCES MOVE ACROSS COLORADO. TOTAL SNOWFALL OF 6 TO
12 INCHES WILL BE POSSIBLE FOR THE MOUNTAINS WITH UP TO 16 INCHES
IN THE MOUNTAINS OF WESTERN JACKSON AND GRAND COUNTIES. FOR THE
FRONT RANGE AND EASTERN PLAINS...BREEZY TO WINDY CONDITIONS ARE
EXPECTED SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

High Wind Watches in Colorado, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.